Texas, 2012Damaging Winds in Texas, May 11, 2012
May 11, 2012 · NWS HGX · 2 events in 2 counties and zones
A strong squall line with a large bowing line segment moved across the coastal counties and nearshore waters of southeast Texas during the early morning hours of May 11th. This system produced widespread wind damage along its path.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong squall line with a large bowing line segment moved across the coastal counties and nearshore waters of southeast Texas during the early morning hours of May 11th. This system produced widespread wind damage along its path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 10, 7:20 PM CST, 6 hours 10 minutes earlier.
Area forecast discussion, May 10, 7:20 PM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
820 PM CDT THU MAY 10 2012
.DISCUSSION...
UPDATED FCST FOR TORNADO WATCH. ALSO ADDED MENTION TO SVR IN ZONE
FCST. IN THE SHORT TERM...WILL NEED TO WATCH FOR DISCRETE INDIVIDUAL
CELLS FOR ROTATION. NEED TO PAY PARTICULAR INTEREST TO SFC
BOUNDARY STRETCHING ALONG SE TX COASTAL COUNTIES WWD TOWARD THE
LRD AREA WHERE THESE CELLS ARE TRAINING ALONG AND SPINNING AT
TIMES. LOOKING OUT WEST IT LOOKS LIKE THESE CELLS ARE BEGINNING TO
CLUSTER AND SHOULD EVOLVE INTO A MORE LINEAR SYSTEM AS UPPER LOW
EDGES EWD AND WILL BRING A DAMAGING WIND THREAT AS IT PUSHES INTO
SE TX LATER TONIGHT. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 66 79 63 78 62 / 100 90 50 40 10
HOUSTON (IAH) 68 79 64 81 63 / 90 90 60 40 10
GALVESTON (GLS) 73 78 70 79 69 / 80 90 60 40 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY AFTERNOON
FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...
BURLESON...CHAMBERS...COLORADO...FORT BEND...GALVESTON...
GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
WALKER...WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH FRIDAY AFTERNOON FOR
THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&Hazardous weather outlook, May 10, 2:15 PM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
315 PM CDT THU MAY 10 2012
GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-112015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
315 PM CDT THU MAY 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS MAY MOVE INTO SOUTHEAST TEXAS LATER THIS
EVENING AND TONIGHT. SOME STORMS COULD BE STRONG TO SEVERE BUT THE
MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL. A SQUALL LINE OF
THUNDERSTORMS IS EXPECTED TO MOVE INTO THE AREA AFTER MIDNIGHT
WHICH WILL LIKELY PRODUCE GUSTY STRAIGHT LINE WINDS. MORE HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS AND PERSIST INTO
FRIDAY MORNING. A FLASH FLOOD WATCH HAS BEEN ISSUED FROM 1AM
TONIGHT THROUGH FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTHEAST
TEXAS ON FRIDAY AS AN UPPER LOW PRESSURE STORM SYSTEM MOVES ACROSS
THE STATE. LOCALLY HEAVY RAINFALL IS THE MAIN THREAT FROM THESE
STORMS. THE RAINFALL COVERAGE IS EXPECTED TO LESSON FRIDAY NIGHT
AND END ON SATURDAY.
GENERALLY EXPECTING RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH
ISOLATED AMOUNTS OF 5 INCHES ACROSS MUCH OF THE AREA. HIGHER
AMOUNTS ARE EXPECTED MAINLY ALONG THE COAST AND SOUTH OF THE
HOUSTON METRO AREA. STORMS COULD RE-DEVELOP LATER ON FRIDAY AND
INTO FRIDAY NIGHT WHICH WILL CONTRIBUTE TO SOME LOCALIZED HIGHER
AMOUNTS. RAINFALL MAY LINGER INTO SATURDAY BUT WITH RAINFALL
AMOUNTS GENERALLY LESS THAN A HALF INCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH FRIDAY.
In the hours before
Special weather statement, May 10, 9:40 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1040 PM CDT THU MAY 10 2012
TXZ176-195-196-198-110445-
BURLESON TX-MADISON TX-GRIMES TX-BRAZOS TX-
1040 PM CDT THU MAY 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR BURLESON...MADISON...GRIMES...
AND BRAZOS COUNTIES...
AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS NEAR LEXINGTON...MOVING EAST
AT 40 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...CALDWELL...SOMERVILLE...SNOOK...AND WIXON
VALLEY.
LAT...LON 3055 9695 3073 9663 3070 9656 3074 9647
3094 9631 3100 9616 3107 9605 3109 9594
3056 9588 3030 9666 3032 9670 3032 9674
3037 9677 3046 9690 3054 9692
TIME...MOT...LOC 0339Z 253DEG 35KT 3047 9706
40Special weather statement, May 10, 11:08 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1208 AM CDT FRI MAY 11 2012
TXZ176-195>198-110600-
BURLESON TX-MADISON TX-WASHINGTON TX-GRIMES TX-BRAZOS TX-
1208 AM CDT FRI MAY 11 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES
EAST OF HEARNE TO 10 MILES SOUTHEAST OF GIDDINGS...AND MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...BRENHAM...MADISONVILLE...SOMERVILLE...
NORMANGEE...SNOOK...BURTON...AND WIXON VALLEY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING
FOR BURLESON AND WASHINGTON COUNTIES.
LAT...LON 3020 9674 3023 9674 3030 9664 3033 9673
3071 9653 3076 9645 3089 9636 3107 9605
3109 9583 3017 9629 3006 9662 3015 9665
3016 9669 3014 9677 3017 9679
TIME...MOT...LOC 0504Z 244DEG 25KT 3093 9639 3006 9682
40Special weather statement, May 11, 12:49 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
149 AM CDT FRI MAY 11 2012
TXZ199-200-213-214-110730-
HARRIS TX-CHAMBERS TX-LIBERTY TX-MONTGOMERY TX-
149 AM CDT FRI MAY 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARRIS...CHAMBERS...
LIBERTY...AND MONTGOMERY COUNTIES UNTIL 230 AM CDT...
AT 147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORMS THAT EXTENDED ALONG A LINE FROM
ALDINE TO ANAHUAC...AND MOVING NORTHWEST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
KINGWOOD...CONROE...SPRING...THE WOODLANDS...HUMBLE...ALDINE...
LIBERTY...DAYTON...BARRETT...OAK RIDGE NORTH...WINNIE...MONT
BELVIEU...SHENANDOAH...CROSBY...SHELDON...PORTER HEIGHTS...STOWELL...
PATTON VILLAGE...OLD RIVER-WINFREE AND WOODBRANCH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING.
TORNADOES ARE POSSIBLE WITH THESE STORMS.
LAT...LON 2988 9544 3036 9559 3024 9465 3011 9459
3011 9445 2989 9444 2988 9436 2977 9436
TIME...MOT...LOC 0647Z 156DEG 17KT 2993 9532 2983 9466
40Local storm report, May 11, 1:09 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
209 AM CDT FRI MAY 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TORNADO WEIMAR 29.70N 96.78W
05/10/2012 COLORADO TX BROADCAST MEDIA
PUBLIC REPORTS OF A TRAIN DERAILED IN WEIMAR WERE CALLED
INTO THE NEWSROOM. POSSIBLE TORNADO.
0524 PM TORNADO WEIMAR 29.70N 96.78W
05/10/2012 COLORADO TX LAW ENFORCEMENT
BRIEF TORNADO TOUCHDOWN AT AND NEAR WEIMAR HIGH SCHOOL.
SCOREBOARD DAMAGED AND TRAIN DERAILED. NO INJURIES
REPORTED PER DPS. TIME IS ESTIMATED VIA RADAR.
1250 AM TSTM WND DMG MATAGORDA 28.69N 95.97W
05/11/2012 MATAGORDA TX LAW ENFORCEMENT
TREES BLOWN OVER IN A RESIDENTIAL AREA IN MATAGORDA.
&&
PKUHNLocal storm report, May 11, 1:22 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
222 AM CDT FRI MAY 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM TSTM WND DMG MATAGORDA 28.69N 95.97W
05/11/2012 MATAGORDA TX LAW ENFORCEMENT
TREES BLOWN OVER IN A RESIDENTIAL AREA IN MATAGORDA.
0213 AM TSTM WND GST ANGLETON 29.17N 95.43W
05/11/2012 E0.00 MPH BRAZORIA TX TRAINED SPOTTER
WIND ESTIMATES IN EXCESS OF 70 MPH AT HIGHWAY 35 AND
HIGHWAY 288.
&&
47Local storm report, May 11, 1:25 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
225 AM CDT FRI MAY 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM TSTM WND DMG MATAGORDA 28.69N 95.97W
05/11/2012 MATAGORDA TX LAW ENFORCEMENT
TREES BLOWN OVER IN A RESIDENTIAL AREA IN MATAGORDA.
0213 AM TSTM WND GST ANGLETON 29.17N 95.43W
05/11/2012 E70.00 MPH BRAZORIA TX TRAINED SPOTTER
WIND ESTIMATES IN EXCESS OF 70 MPH AT HIGHWAY 35 AND
HIGHWAY 288.
&&
47Thunderstorm Wind, Galveston
- When
- May 11, 1:30 AM CST to 1:55 AM CST
- Where
- Galveston County, 2.75 mi NE of Jamaica Beach to 1.24 mi E of Galveston
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 29.208, -94.937
Numerous power lines downed on the island from communities on the West End eastward into downtown Galveston.
Thunderstorm Wind, Brazoria
- When
- May 11, 12:55 PM CST
- Where
- Brazoria County, 0.47 mi SSW of Angleton Cameron Arp
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 29.164, -95.453
Wind gusts were estimated in excess of 70 mph at the intersection of highways 288 and 35.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Texas, May 11, 2012$100,000 · 52 kt wind · 1 event
- Flash Flood and Hail in Texas, May 11, 2012$19,000 · 1.75 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 11 to 12, 201212 events
- Funnel Clouds in Texas, May 11, 20125 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 11, 20123 events
- Hail in New Mexico, May 11, 20121.75 in hail · 3 events
- Hail in Texas, May 11, 2012$3,000 · 1.75 in hail · 3 events
- Waterspouts in South Atlantic Coastal Waters, May 11, 20122 events
- Hail and Damaging Wind in New Mexico, May 11, 201252 kt wind · 2 events
- Hail in Texas, May 11, 20122 in hail · 2 events
- Waterspout in South Atlantic Coastal Waters, May 11, 20121 event
- High Wind in Louisiana, May 11, 201252 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385728, 385729.